Arkansas, 2009

Hail in Arkansas, May 12, 2009

May 12, 2009 · NWS TSA · 1 event in 1 county or zone

Severe thunderstorms from northeast Oklahoma spread into Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms from northeast Oklahoma spread into Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 12, 2:36 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 12, 2:36 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
336 PM CDT TUE MAY 12 2009

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS FAR EASTERN
OKLAHOMA AND INTO NORTHWEST ARKANSAS THIS AFTERNOON AS WELL
DEFINED SHORTWAVE MOVES ACROSS THE CENTRAL PLAINS AND WARM FRONT
CONTINUES TO SURGE NORTH. THIS ACTIVITY SHOULD MOSTLY BE OUT OF
THE AREA BY 00Z AND WILL ONLY CARRY SLIGHT CHANCE ACROSS FAR
NORTHEASTERN AREAS THIS EVENING.

WARM FRONT CAN BE SEEN BY CLEARING LINE SURGING NORTH FROM
SOUTHWEST OKLAHOMA TO NEAR SHV...WITH TEMPS IN THE MID-UPPER 80S
INDICATING VERY WARM AIRMASS WILL BE MOVING INTO THE AREA THIS
EVENING. THIS MAKES LOW TEMP FORECAST FOR TONIGHT VERY DIFFICULT
AS RAIN COOLED AIR HAS KEPT TEMPS IN THE LOWER 60S OVER THE
EASTERN SECTIONS THROUGH MID AFTERNOON. EXPECT MOST AREAS TO DROP
ONLY SLIGHTLY OR REMAIN STEADY THROUGH THE EARLY EVENING WITH A
GRADUAL RISE. WILL MAINTAIN WARM LOWS CLOSE TO GUIDANCE BUT WILL
UNDERCUT BY A FEW DEGREES IN THE EAST AS COOL AIR WILL TAKE SOME
TIME TO SCOUR OUT OF VALLEYS TONIGHT.

VERY WARM TEMPS WEDNESDAY WITH STRONG SOUTH WINDS BRINGING A VERY
MOIST AND UNSTABLE AIRMASS THROUGH THE AREA. WARMING TEMPS ALOFT
WILL KEEP THE ATMOSPHERE WELL CAPPED UNTIL NEARLY 00Z WHEN THE
COLD FRONT BEGINS TO APPROACH FROM THE NORTH. WHILE MOST OF THE
UPPER SUPPORT AND SIGNIFICANT DEEP LAYER SHEAR REMAINS NORTH...
THE INSTABILITY WILL BE QUITE IMPRESSIVE ALONG AND SOUTH OF THE
FRONT AND SUPPORTIVE OF A LARGE HAIL AND WIND DAMAGE THREAT. THE
BOUNDARY WILL BE SLOW TO MOVE SOUTH WITH THE POTENTIAL FOR HEAVY
RAINFALL AS WELL. A FLOOD WATCH MAY BECOME NECESSARY FOR PARTS OF
THE AREA FOR WED NIGHT...BUT NORTHERN AREAS SHOW HIGH ENOUGH FFG
TO HOLD OFF ON THIS FOR NOW.

FRONT NOT EXPECTED TO DROP MUCH FARTHER SOUTH THAN I-44 BY EARLY
THURSDAY BEFORE DRIFTING BACK NORTH AGAIN AS A WARM FRONT. THUS
WILL MAINTAIN A CHANCE OF THUNDERSTORMS THROUGH THURSDAY WITH SOME
LOW POPS CONTINUING IN THE FAR NORTH THU EVENING. FRIDAY WILL BE
ANOTHER VERY WARM AND BREEZY DAY...MUCH LIKE WEDNESDAY...WITH
FRONT DROPPING SOUTH INTO THE AREA BY EARLY SATURDAY. THIS MAY
SET UP ANOTHER ROUND OF HEAVY RAINFALL.

THE FRONT SHOULD FINALLY CLEAR THE AREA EARLY SUNDAY WITH A COUPLE
OF DAYS OF DRY WEATHER FOLLOWING. TUESDAY FORECAST WILL ALSO
REMAIN DRY...HOWEVER WITH THE UPPER FLOW REMAINING NORTHWEST THE
12Z ECMWF PLUNGES A STRONG UPPER WAVE THROUGH THE LONGWAVE TROUGH
IN THE EAST...WITH ANOTHER FRONTAL BOUNDARY DIVING SOUTH THROUGH
THE PLAINS AND MORE THUNDERSTORM POTENTIAL. WOULD LIKE TO SEE MORE
CONSISTENCY AMONG MODELS BUT SUCH THINGS OFTEN HAPPEN IN NORTHWEST
FLOW AT THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  86  60  73 /  10  30  80  40
FSM   64  86  66  79 /  10  10  60  40
MLC   69  85  67  78 /   0  10  60  30
BVO   66  84  58  72 /  10  40  80  40
FYV   64  83  63  75 /  10  20  90  50
BYV   65  82  61  71 /  20  20  90  60
MKO   65  85  64  75 /  10  10  80  40
MIO   65  84  58  72 /  10  40  90  50
F10   68  85  63  74 /  10  10  80  30
HHW   67  86  68  84 /  10  10  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
LONG TERM....14
Hazardous weather outlook, May 12, 3:51 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
451 PM CDT TUE MAY 12 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
451 PM CDT TUE MAY 12 2009

...SIGNIFICANT SEVERE WEATHER AND FLOODING POSSIBLE WEDNESDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REST OF TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.

FLASH FLOOD.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS WITH HEAVY RAINFALL... AND THE POTENTIAL FOR LARGE HAIL
WILL CONTINUE ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS INTO
THE EARLY EVENING HOURS. WITH SATURATED GROUND CONDITIONS... THERE
IS ALSO THE POSSIBILITY FOR FLASH FLOODING WITH ANY PROLONGED
HEAVY RAINFALL. THE PRECIPITATION WILL SLOWLY END FROM THE WEST
AND WILL MOVE COMPLETELY OUT OF THE AREA BY MID EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SEVERE WEATHER CONTINUES TO APPEAR LIKELY FOR WEDNESDAY AFTERNOON AND
EVENING. A SHARP COLD FRONT WILL MOVE INTO THE FORECAST
AREA... WITH AN AXIS OF STRONG INSTABILITY DEVELOPING AHEAD OF THE
FRONTAL BOUNDARY. SIGNIFICANT SEVERE WEATHER... INCLUDING TORNADOES...
WILL BE POSSIBLE GIVEN THE DEGREE OF INSTABILITY EXPECTED.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THROUGH THE
UPCOMING WEEKEND... WITH THE INITIAL COLD FRONT SLOW TO CLEAR THE
AREA... AND ANOTHER SHARP COLD FRONT EXPECTED BY NEXT SATURDAY.
AREAS OF HEAVY RAINFALL ARE LIKELY AND FLASH FLOOD WATCHES MAY BE
NEEDED AS CONFIDENCE INCREASES IN THE LOCATION OF THE HEAVIEST
RAINS. ADDITIONALLY...RISES ON MAIN STEM RIVERS ARE LIKELY WITH
POTENTIAL FOR FLOOD STAGES TO BE REACHED.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
WIDESPREAD SEVERE WEATHER IS POSSIBLE FOR WEDNESDAY AND WEDNESDAY
NIGHT... AND MAY REQUIRE PROLONGED SPOTTER ACTIVATION FOR
PORTIONS OF THE AREA.  ALSO... RESPONSES TO FLOODING ARE POSSIBLE
THROUGH MUCH OF THIS WEEK AND INTO THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 12, 2:46 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
346 PM CDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 W WHITE OAK           36.62N 95.34W
05/12/2009  M1.00 INCH       CRAIG              OK   TRAINED SPOTTER

            MOST OF IT WAS NICKEL SIZE BUT THE BIGGEST WAS A QUARTER.

&&

KAT
Special weather statement, May 12, 2:49 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
349 PM CDT TUE MAY 12 2009

OKZ076-122145-
LE FLORE OK-
349 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     CENTRAL LE FLORE

AT 350 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF HODGEN...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...HODGEN AND HEAVENER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.

LAT...LON 3471 9477 3489 9480 3494 9444 3470 9445
TIME...MOT...LOC 2050Z 266DEG 22KT 3479 9476
Local storm report, May 12, 2:51 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
351 PM CDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             CHELSEA                 36.54N 95.43W
05/12/2009  M0.75 INCH       ROGERS             OK   LAW ENFORCEMENT

&&

KAT
Special weather statement, May 12, 3:14 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT TUE MAY 12 2009

OKZ062-063-122215-
DELAWARE OK-MAYES OK-
414 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN DELAWARE AND CENTRAL MAYES

AT 414 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF LANGLEY TO 6 MILES WEST OF
STRANG...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...JAY...LEACH...TWIN OAKS...KANSAS...
COLCORD...CHLOETA...PRYOR...CHOUTEAU...LOCUST GROVE...ROSE...
SALINA...SPAVINAW...STRANG...PENSACOLA...LANGLEY AND MAYSVILLE.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3647 9461 3618 9458 3618 9542 3639 9527
      3648 9508
TIME...MOT...LOC 2114Z 278DEG 37KT 3651 9495 3639 9522
Special weather statement, May 12, 4:11 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT TUE MAY 12 2009

ARZ001-010-011-019-OKZ068-069-072-122315-
ADAIR OK-BENTON AR-CHEROKEE OK-CRAWFORD AR-MADISON AR-SEQUOYAH
OK-WASHINGTON AR-
511 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WASHINGTON...NORTHERN CRAWFORD...BENTON AND MADISON

IN NORTHEAST OKLAHOMA
     ADAIR

IN EAST CENTRAL OKLAHOMA
     EASTERN CHEROKEE AND NORTHEASTERN SEQUOYAH

AT 512 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES WEST OF LOWELL TO LAKE FRANCIS...MOVING
SOUTHEAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3591 9350 3553 9465 3594 9484 3617 9456
      3626 9457 3644 9410 3595 9348 3592 9348
TIME...MOT...LOC 2212Z 315DEG 33KT 3626 9416 3612 9454
Local storm report, May 12, 4:14 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
514 PM CDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 S TWIN OAKS           36.19N 94.85W
05/12/2009  E0.75 INCH       DELAWARE           OK   TRAINED SPOTTER

&&

BAS

The radar

The Western Arkansas radar (KSRX), 77 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 12, 4:34 PM CST
Where
Washington County, Prairie Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
35.980, -94.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173517.